Health Services Research & Development

Veterans Crisis Line Badge
Go to the ORD website
Go to the QUERI website

HSR&D Citation Abstracts

Search | Search by Center | Search by Source | Keywords in Title

Zullo AR, Olean M, Berry SD, Lee Y, Tjia J, Steinman MA. Patient-Important Adverse Events of ß-blockers in Frail Older Adults after Acute Myocardial Infarction. The journals of gerontology. Series A, Biological sciences and medical sciences. 2018 Aug 20.
PubMed logo Search for Abstract from PubMed
(This link leaves the website of VA HSR&D.)


Abstract: Background: We evaluated the burden of adverse events (AEs) caused by ß-blocker use after acute myocardial infarction (AMI) in frail, older nursing home (NH) residents. Methods: This retrospective cohort study used national Medicare claims linked to Minimum Data Set assessments. The study population was individuals aged =65 years who resided in a U.S. NH for =30 days, had a hospitalized AMI between May 2007 and March 2010, and returned to the NH. Exposure was new use of ß-blockers versus non-use post-AMI. Orthostasis, general hypotension, falls, dizziness, syncope, and breathlessness outcomes were measured over 90 days of follow-up. Odds ratios (ORs) with 95% confidence intervals (CIs) for outcomes were estimated using multinomial logistic regression models after 1:1 propensity score-matching of ß-blocker users to non-users. Results: Among the 10,992 NH propensity score-matched residents with an AMI, the mean age was 84 years and 70.9% were female. ß-blocker users were more likely than non-users to be hospitalized for hypotension (OR=1.20, 95% CI 1.03-1.39) or experience breathlessness (OR=1.10, 95% CI 1.01-1.20) after AMI. With the exception of falls, other outcome estimates, though imprecise, were compatible with a potential elevated risk of orthostasis (OR=1.14, 95%CI 0.96-1.35), syncope, (OR=1.24, 95% CI 0.55-2.77), and dizziness (OR=1.28, 95% CI 0.82-1.99) among ß-blocker users. Conclusions: Considered alongside prior evidence that ß-blockers may worsen functional outcomes in NH residents with poor baseline functional and cognitive status, our results suggest that providers should exercise caution when prescribing for these vulnerable groups, balancing the mortality benefit against the potential for causing AEs.